High Wind, Briscoe
- When
- December 31, 10:30 AM CST to 11:30 AM CST
- Where
- Briscoe forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Strong westerly winds sustained in the 25 mph to 35 mph range with gusts in the 40 mph to 50 mph range were common across the west Texas South Plains during the late morning and early afternoon hours of the 31st. These winds accompanied the passage of an upper air storm system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong westerly winds sustained in the 25 mph to 35 mph range with gusts in the 40 mph to 50 mph range were common across the west Texas South Plains during the late morning and early afternoon hours of the 31st. These winds accompanied the passage of an upper air storm system. Localized severe wind gusts were measured by the Texas Tech University West Texas Mesonet site near Quitaque. A peak gust of 59 mph was recorded at 10:37 CST. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 5:45 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 545 AM CST FRI DEC 31 2010 .AVIATION... WESTERLY SURFACE WINDS WILL CONTINUE TO INCREASE THIS MORNING AS LOW AND MID LEVEL WIND MAXIMUMS MOVE OVER THE AREA. BLOWING DUST MAY ALSO RESTRICT VISBYS AT KLBB LATER THIS MORNING AND AFTERNOON. AS THE SURFACE PRESSURE GRADIENT LESSENS THIS AFTERNOON...THE WINDS WILL DIMINISH BY LATE IN THE AFTERNOON. WINDS WILL THEN REMAIN LIGHT OUT OF THE WEST TO NORTHWEST THROUGH SATURDAY MORNING. && .PREV DISCUSSION... /ISSUED 412 AM CST FRI DEC 31 2010/ SHORT TERM... QUITE A COMPLICATED FORECAST TAKING SHAPE NEW YEARS EVE INTO NEW YEARS DAY. A POWERFUL UPPER LEVEL CLOSED LOW WILL EMERGE FROM THE CENTRAL ROCKIES TODAY INTO THE NORTHERN PLAINS. MEANWHILE...THERE IS VERY STRONG SUBSIDENCE THIS MORNING LEADING TO INCREASING WINDS TO ADVISORY LEVEL ALREADY SEEN NEAR THE STATE LINE. STRONG MID AND LOW LEVEL WINDS HAVE INCREASED THROUGH THE EARLY MORNING HOURS. VWP AND PROFILER DATA SHOW 40-50 KNOTS JUST OFF THE DECK AS WELL. ANOTHER ADVISORY LEVEL WIND DAY IS LIKELY FOR TODAY. THE ATMOSPHERE WILL STAY WELL MIXED THIS MORNING TAPPING INTO THESE HIGHER MID LEVEL WINDS BY DAYBREAK. MODEL SOUNDINGS SHOW VERY DEEP MIXING TO 700+MB TODAY. WINDS AT 700MB ARE PROGGED TO BE BETWEEN 60 AND 70 KNOTS WITH AN EXTREMELY STRONG HEIGHT GRADIENT ACROSS THE AREA. THIS MAX AT 700MB WILL ALSO MOVE OFF THE CAPROCK IN THE AFTERNOON HOURS. ADDITIONALLY...A MAXIMUM OF 90-100 KNOTS AT 500MB WILL EXIST FROM SOUTHEAST NEW MEXICO INTO THE EASTERN TEXAS PANHANDLE. NOT TO BE LEFT OUT...WINDS AT 250MB TAKE A SIMILAR ORIENTATION TO THE 500MB WINDS WITH SPEEDS TOPPING OUT AT 120-130 KNOTS. THE REGION WILL CONTINUE TO SEE BLOWING DUST TODAY AS WELL. WINDS MAY BEGIN TO SUBSIDE BY MID AFTERNOON WITH THE WIND MAXES MOVING EAST. FURTHERMORE...THE STRONG SURFACE PRESSURE GRADIENT WILL BEGIN TO RELAX BY EARLY AFTERNOON. DESPITE LOWER TEMPERATURES TODAY BEHIND A COLD FRONT EARLIER... RELATIVE HUMIDITIES WILL BE VERY LOW BECAUSE OF VERY LOW DEW POINTS. THESE LOWER DEW POINTS WILL ADVECT INTO THE AREA FROM THE WEST AS WELL AS FROM THE STRONG SUBSIDENCE. THE VERY DRY AIR IN COMBINATION WITH THE STRONG WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY. DAYTIME TEMPERATURES WILL BE ON THE ORDER OF 15 TO 20 DEGREES COOLER TODAY THAN YESTERDAY. STRONG DOWNSLOPING WILL ALSO KEEP TEMPERATURES FROM BEING EVEN COOLER. TONIGHT IS EXPECTED TO BE VERY COLD UNDER CLEAR SKIES...LIGHT WINDS AND DRY AIR STILL IN PLACE ACROSS THE REGION. EXPECT TEMPERATURES IN THE TEENS ACROSS MUCH OF THE AREA. AN ADDITIONAL PIECE OF ENERGY WILL BE ROTATING AROUND THE LONG WAVE TROUGH EARLY TOMORROW MORNING. DESPITE THE LIFT BEING CREATED BY THIS WAVE...MOISTURE WILL BE VERY LIMITED. UPPER AND LOWER LEVELS WILL REMAIN VERY DRY WITH ONLY FAVORABLE MOISTURE AT MID LEVELS. THIS MAY GENERATE SOME CLOUDS FOR THE REGION BUT NOT MUCH ELSE. JDV LONG TERM... ANOTHER MID AND UPPER LEVEL WIND MAXIMUM WILL BE PULLING OUT ACROSS THE AREA EARLY SATURDAY...WITH PRECIPITATION POTENTIAL LIKELY REMAINING JUST TO OUR SOUTH-SOUTHEAST DUE TO VERY DRY CONDITIONS IN LOWER ATMOSPHERE AS MENTIONED ABOVE. MIXING AGAIN SATURDAY WILL BRING ON BREEZY CONDITIONS ON THE CAPROCK WHILE COOL SURFACE RIDGE IS LIKELY TO DOMINATE OFF THE CAPROCK. SUNDAY SHOULD FINALLY SEE THE REMAINDER OF THE UPPER TROUGH PULL OFF TO THE EAST WITH COOL SURFACE HIGH PRESSURE RIDGE SETTLING THROUGH THE DEEP SOUTH. THEREAFTER WE ARE LOOKING FOR A LOW AMPLITUDE RIDGE TO DEVELOP OVER THE SOUTHERN HIGH PLAINS EARLY NEXT WEEK WHILE A SERIES OF WAVES DIP OUT OF CANADA AND ACROSS UPPER MID-WEST AND GREAT LAKES AREA. THIS SHOULD HOLD A QUASI-STATIONARY FRONT ACROSS OUR EASTERN ZONES INTO THE MIDDLE OF THE WEEK...WHILE AREAS ON THE CAPROCK SHOULD SLOWLY WARM BENEATH MODEST RIDGE. DRY CONDITIONS WILL CONTINUE TO DOMINATE THROUGH THE MIDDLE OF THE WEEK. BY THE END OF THE WEEK IT APPEARS THAT THE NEXT RENDITION OF A WEST COAST TROUGH WILL BE EDGING THROUGH THE SOUTHWEST AS A PROGRESSIVE FLOW RETURNS. LONG RANGE SOLUTIONS DIFFER QUITE A BIT ON SHORTWAVE TIMING THIS FAR OUT...BUT IT PROBABLY MATTERS NOT REGARDING MOISTURE RETURN AND PRECIPITATION POTENTIAL WITH MAJORITY OF OUTPUT SUGGESTING A POSITIVE TILTED AND MOSTLY OPEN WAVE PATTERN OVER OUR AREA. WILL KEEP AN EYE MEANTIME ON A POSSIBLE MORE ENERGETIC WAVE DIPPING OUT OF NORTHERN/CENTRAL ROCKIES LATER NEXT WEEK WHICH COULD GIVE A STRONGER NUDGE TO NEXT COLD AIR MASS INTO THE SOUTHERN PLAINS AROUND FRIDAY OR SO. RMCQUEEN FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. IN SPITE OF THE TEMPERATURES BEING AROUND 15 TO 20 DEGREES LOWER THAN YESTERDAY...RELATIVE HUMIDITIES WILL DROP INTO THE TEENS AND SINGLE DIGITS BY THE AFTERNOON. STRONG WESTERLY WINDS WILL BRING MUCH DRIER AIR INTO THE REGION. WINDS WILL BE OFF TO AN EARLY START TODAY WITH WINDY CONDITIONS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS. WINDS WILL BEGIN TO DIMINISH BY THE AFTERNOON AND BECOME LIGHT BY THE EARLY EVENING. THE DRY...COOL...AND BREEZY PATTERN WILL CONTINUE SATURDAY ON THE CAPROCK. LATEST SOLUTIONS SUGGEST THE WESTERN AND SOUTHERN SOUTH PLAINS MAY APPROACH FIRE WEATHER CRITERIA AGAIN WITH WIND SPEEDS THIS TIME THE LIMITING FACTOR. OWING TO THE IMMINENT RED FLAG CONDITIONS TODAY WE WILL HIGH-LITE THE SATURDAY POTENTIAL IN THE FIRE WEATHER PLANNING FORECAST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 39 7 37 7 48 / 0 0 0 0 0 TULIA 41 13 38 8 46 / 0 0 0 0 0 PLAINVIEW 43 14 39 8 47 / 0 0 0 0 0 LEVELLAND 45 12 42 9 50 / 0 0 0 0 0 LUBBOCK 46 15 43 12 50 / 0 0 0 0 0 DENVER CITY 47 12 45 13 55 / 0 0 0 0 0 BROWNFIELD 48 15 45 15 51 / 0 0 0 0 0 CHILDRESS 50 16 39 11 45 / 0 0 0 0 0 SPUR 51 20 44 10 50 / 0 0 0 0 0 ASPERMONT 56 23 42 13 48 / 0 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ023>026-028>044. WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ025-026-031-032-037-038-043-044. WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 509 AM CST FRI DEC 31 2010 TXZ021>044-011115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 509 AM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER AND NON PRECIPITATION WINDS TODAY WILL AGAIN BECOME QUITE STRONG THROUGHOUT THE ENTIRE REGION BEFORE DIMINISHING LATER THIS AFTERNOON. EXCEPTIONALLY DRY AIR COMBINED WITH THESE WINDS COULD LEAD TO CRITICAL FIRE WEATHER BEHAVIOR IN SPITE OF MUCH COOLER TEMPERATURES. AREAS OF BLOWING DUST WILL ALSO ACCOMPANY THE STRONG WINDS. TRAVEL COULD BECOME HAZARDOUS DUE TO LOCALLY REDUCED VISIBILITIES FROM THE DUST AND STRONG CROSS WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIND SPEEDS ARE EXPECTED TO BE LOWER ON SATURDAY. HOWEVER GUSTY WINDS AND LOW RELATIVE HUMIDITY MAY STILL LEAD TO ELEVATED FIRE DANGER AGAIN SATURDAY FOR AREAS MAINLY ON THE CAPROCK.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268048.